Flash Flood, Douglas
- When
- July 27, 2:05 PM MST to 4:00 PM MST
- Where
- Douglas County, 0.4 mi E of Westcreek to 2.33 mi NE of Westcreek
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.149, -105.163
More thunderstorms brought heavy rain and localized flash flooding in the Hayman burn area. Close to 1 inch of rain reportedly fell in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
More thunderstorms brought heavy rain and localized flash flooding in the Hayman burn area. Close to 1 inch of rain reportedly fell in the area. A rock and mudslide occurred along Trout Ranch Road. In addition, Westcreek jumped its banks with floodwaters, up to 6 inches in depth, running across Westcreek Road south of the town of Westcreek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 3:00 AM MST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT FRI JUL 27 2007
.SHORT TERM...MOISTURE HAS INCREASED SIGNIFICANTLY WITH GRADUAL
INFLUX OF SLIGHTLY COOLER BUT WETTER AIR FROM THE NORTHEAST
OVERNIGHT. PRECIPITABLE WATER VALUES FROM GPS SENSORS UP TO AROUND
1.4 INCHES NOW. AIRMASS IS ONLY WEAKLY CAPPED...STILL GETTING SOLID
UPDRAFTS IN FRESH AREAS OF CONVERGENCE...MOST RECENTLY STORM NEAR
NEW RAYMER THAT WAS THE DEEPEST YET WITH 40 KFT RADAR TOP. SO WE ARE
ONLY WEAKLY CAPPED. DEEPER CLOUD COVER MAY HOLD BACK TEMPERATURE
RISE IN AREAS WHERE CONVECTION WAS ALL NIGHT...MAINLY WASHINGTON
COUNTY AND NE OF FORT COLLINS. ELSEWHERE THOUGH THE CLOUD COVER DOES
NOT APPEAR TO BE THAT SOLID. 10 DEGREES OF HEATING SHOULD BE ENOUGH
TO GET STORMS GOING AGAIN. MODEL SOUNDINGS WITH 75/60 AT DENVER GAVE
CAPE AROUND 1000 J/KG AND NO CIN. WIND PROFILE IS NOT WELL
ORGANIZED...BUT ON THE LARGE SCALE ANYWAY A BIT BETTER THAN THE LAST
FEW DAYS WITH LIGHT E/NE SURFACE WINDS AND A TENDENCY TOWARD LIGHT
SW WINDS ALOFT. MODEL SOUNDINGS HAVE CELL MOTIONS NNW ALONG THE
FOOTHILLS AT MIDDAY...OTHERWISE TOWARD THE NE AT ABOUT 5 KT. ONE
CHANGE THE HIGHER DEW POINTS BRING IS A MUCH BETTER INVOLVEMENT OF
THE WARM RAIN PROCESSES WITH A DEEP CLOUD LAYER BELOW THE FREEZING
LEVEL TODAY...A MORE TROPICAL TYPE ENVIRONMENT THAN WE NORMALLY
HAVE. WE SAW EVIDENCE OF THIS WITH LAST NIGHTS FOOTHILLS CONVECTION
GENERATING 1 INCH IN 30 MINUTES OUT OF FAIRLY SHALLOW PRECIPITATION
CORES.
EXPECT CONVECTION TO DEVELOP OVER THE MOUNTAINS/FOOTHILLS THIS
MORNING AND IN ANY SUNNY AREAS BY MID AFTERNOON...THOUGH MAIN THREAT
TOWARD THE EASTERN BORDER IS PROBABLY THIS EVENING AS MOISTURE
CONTINUES TO POUR IN. COULD BE EARLIER START ON THE SOUTH EDGE OF
THE CLOUD BAND TOO...LINCOLN COUNTY...THAT COULD GENERATE OUTFLOWS
INTO THE CLOUDIER AREAS.
WITH SOME THREAT ALREADY THIS MORNING...I WILL GO AHEAD AND ISSUE A
FLASH FLOOD WATCH FOR FOOTHILLS/SOUTH PARK EASTWARD ACROSS THE
PLAINS STARTING AT 10 AM. MAIN THREAT PROGRESSES FROM WEST TO EAST
WITH TIME BUT SOME THREAT ON THE PLAINS NOT LONG AFTER THE SUN COMES
OUT...WHENEVER THAT WILL BE.
.LONG TERM...MODELS HAVE THE UPPER HIGH CENTERED OVER THE GREAT
BASIN ON SATURDAY. BY SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER
RIDGE STRETCHES BACK NORTHEASTWARD INTO THE CANADIAN PRAIRIE
PROVINCES. THE FLOW FOR THE FORECAST AREA IS WEAK ZONAL SATURDAY
THROUGH SUNDAY. BY SUNDAY NIGHT INTO MONDAY IT BECOMES MORE
NORTHERLY. THE QG VERTICAL VELOCITY FIELDS SHOW LITTLE OF ANY
VERTICAL MOTION THROUGH SATURDAY NIGHT. FOR MOISTURE...BOTH MODELS
CONTINUE SHOWING SATURDAY VERY WET. IT DRIES OUT SOMEWHAT SATURDAY
OVERNIGHT...ESPECIALLY THE WESTERN FORECAST AREA. SUNDAY IS
CONSIDERABLY DRIER BUT THERE WILL STILL BE SOME AROUND. BOUNDARY
LAYER DEW POINTS FOR THE LOWLANDS ARE PROGGED TO BE IN THE MID 50S
TO LOWER 60S F SATURDAY AND SATURDAY NIGHT. 50S F ARE PROGGED ON
SUNDAY. THE PRECIPITABLE WATER VALUES ARE OVER ONE INCH SATURDAY
AND SATURDAY EVENING. SUNDAYS VALUES DRY OUT TO AROUND
THREE-QUARTERS OF AN INCH. ON SATURDAY...THE THETA-E AXIS IS OVER
CENTRAL COLORADO AND THE SOUTHERN FORECAST AREA AS WELL. BY SUNDAY
ITS MAINLY OVER SOUTHWESTERN COLORADO NOSING INTO PARK COUNTY.
ITS STILL PRETTY WARM IN THE MID LEVELS ON THE FORECAST SOUNDINGS
AND LAPSE RATE FIELDS. THE MID LEVEL CAP IS STILL SOMEWHAT AROUND
THROUGH THE PERIOD. ALTHOUGH ITS A TAD COOLER AT 500 MB LATE DAY
SUNDAY. LOOKING A CAPE VALUES...SATURDAYS HAS THE BEST OVER THE
SOUTHERN FORECAST AREA AND THE FOOTHILLS AND IMMEDIATE PLAINS.
THERE IS NONE OVER THE NORTHEAST CORNER. SUNDAYS HAS DECENT CAPE
VALUES MAINLY OVER THE SOUTHERN FORECAST AREA. THE QPF FIELDS
DEFINITELY FAVOR SATURDAY CONCERNING MEASURABLE RAINFALL. SUNDAY
IS PRETTY DRY. WILL MAKE MINOR POPS ARGUMENTS THIS UPDATE. FOR
TEMPERATURES...SATURDAY WARMS 1-3 C OVER FRIDAY FOR HIGHS. SUNDAY
WARMS 1-3 C AGAIN. WILL LEAVE THE LATER DAYS...MONDAY THROUGH
THURSDAY AS IS.
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
WITH HEAVY RAIN PRODUCING MVFR CEILINGS/VISIBILITIES POSSIBLE NEAR
THE STORMS. THE MAIN THREAT OF STRONG THUNDERSTORMS NEAR DIA WILL BE
FROM MID AFTERNOON THROUGH THE EVENING.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 10 AM TO
MIDNIGHT FRONT RANGE FOOTHILLS...SOUTH PARK...AND PLAINS...
ZONES 35>51.
&&
GIMMESTAD/RJKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1112 AM MDT FRI JUL 27 2007 COZ030>051-281200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MDT FRI JUL 27 2007 ...HEAVY RAINS POSSIBLE ALONG THE FRONT RANGE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP OVER THE MOUNTAINS AND PLAINS THROUGH THE AFTERNOON. WHILE THERE IS A THREAT OF HEAVY RAIN WITH ANY STORM THAT DEVELOPS TODAY...THE THREAT OF FLASH FLOODING IS EXPECTED TO BE GREATEST OVER THE FOOTHILLS DURING THE AFTERNOON... AND TRANSITION ONTO THE PLAINS LATE IN THE AFTERNOON AND EVENING. SOME OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING UP TO 4 INCHES OF RAIN IN 3 HOURS...WHICH WOULD CAUSE LIFE THREATENING FLASH FLOODING. IT IS STILL NOT POSSIBLE TO PINPOINT WHERE THE HEAVIEST RAIN WILL BE...BUT LOCATIONS MOST PRONE TO FLOODING INCLUDE CANYONS IN THE FOOTHILLS...THE HAYMAN AND OVERLAND BURN AREAS...AND HIGHLY URBANIZED AREAS. WESTERN WASHINGTON COUNTY WILL ALSO BE AT INCREASED RISK FOR FLOODING TODAY DUE TO HEAVY RAIN THAT FELL LAST NIGHT. RESIDENTS SHOULD REVIEW FLOOD SAFETY GUIDELINES AND KNOW WHAT TO DO IN THE EVENT A WARNING IS ISSUED LATER TODAY. REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOOD WATERS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS ON SATURDAY AND SUNDAY...WITH A SLIGHT CHANCE ACROSS THE PLAINS. MONDAY THROUGH THURSDAY ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED OVER THE MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...REPORTS OF RAINFALL AMOUNTS OVER ONE INCH IN TIME PERIODS LESS THAN AN HOUR WILL BE APPRECIATED. DANKERS/COOPER
The Denver radar (KFTG), 88 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48936.